Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Lincoln, IL

May 8, 1996Cumberland County, Effingham County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 8, 1996, 8:03 AM CDT for Cumberland County, Effingham County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1996, 8:03 AM CDT (13:03 UTC)
Expired
May 8, 1996, 11:05 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Cumberland County, IL, Effingham County, IL

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.1 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 081303
FFWSPI
ILC033-035-049-079-081605-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
803 AM CDT WED MAY 8 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1105 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST ILLINOIS

   ...CRAWFORD COUNTY
   ...EFFINGHAM COUNTY
   ...JASPER COUNTY

IN EAST CENTRAL ILLINOIS

   ...CUMBERLAND COUNTY
 
AT 759 AM CDT...DOPPLER RADAR INDICATED UP TO 4 INCHES OF RAIN HAS
FALLEN ACROSS THE AREA IN THE PAST THREE HOURS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
MORNING...CAUSING THE FLOODING CONDITIONS TO PERSIST.

MOVE TO HIGHER GROUND IMMEDIATELY. FLOODING IS IMMINENT. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...AS THE DEPTH MAY BE
TOO MUCH FOR YOUR VEHICLE TO HANDLE.

$$
BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:03 AM CDT, 6 hours earlier.

Area forecast discussion, May 8, 2:03 AM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT WED MAY 8 1996

AS OF 145 AM...88D INDICATING A LARGE AREA OF RWS AND TRWS ACROSS WC IL.
THE PCPN WAS W OF A PIA TO SPI LINE WITH THE HEAVIEST RAINS ACROSS
SCOTT AND MORGAN COUNTIES AT THIS TIME.  SCOTT CO SHERIFF/S OFFICE
REPORTS THAT THE DITCHES ARE FULL ACROSS SRN PTNS OF THE CO.

SO IT LOOKS LIKE MCS ERNIE IS FORMING PRACTICALLY OVERHEAD...SO CAN
EXPECT HVY RAINFALL ACROSS THE NRN PTNS OF CWA THIS MORNING.  THO THERE
IS STILL THE POSSIBILITY OF AN MCS FORMG OVR NRN KS/SRN NE THIS MORNG...
AS THERE IS SOME DEVELOPMENT VSBL ON SATELITE AS OF 0615Z PICTURE...
WHICH COULD ZAP SOME OF THE ENERGY FROM CURRENT COMPLEX OVR NERN MO/
WC IL.  MEANWHILE...BEST THREAT OF SVR WX WILL NOT BE TILL TONIGHT
PER DAY1 OUTLOOK FROM SPC.

FFG NUMBERS FOR OUR CWA ARE IN THE 1.0 TO 2.3 INCH RANGE...SO I FEEL
THAT A FFA SHOULD BE ISSUED FOR C IL TODAY AND TONIGHT.

AS FOR TEMPS TOD,AY...WITH WF MOVG TO N OF CWA BELIEVE TEMPS WILL RISE
INTO THE MID 70S TO AROUND 80.

PIA      77/58  +6
SPI      79/60  +5
DEC      78/59  +5
CMI      77/58  +5
SERN IL  81/62  53

BYRD

In the hours before

Special weather statement, May 8, 5:46 AM CDT, 2 hours 17 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
600 AM CDT WED MAY 8 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
ILLINOIS:

KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...TAZEWELL...
MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT...
SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...SHELBY...PIATT...
MOULTRIE...CHAMPAIGN...VERMILION...DOUGLAS...COLES...EDGAR...
CUMBERLAND...CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND...LAWRENCE

SYNOPSIS:  A WARM FRONT ACROSS CENTRAL ILLINOIS WILL CONTINUE TO
SLOWLY MOVE TO THE NORTH TODAY.  SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO DEVELOP AND MOVE ALONG THE FRONT TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF THAT SOME OF THESE THUNDERSTORMS MAY
PRODUCE SEVERE WEATHER...MAINLY WEST OF A LINE FROM BLOOMINGTON TO
SPRINGFIELD...AND SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND
TONIGHT.

ALSO...THE REST OF CENTRAL ILLINOIS IS IN A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON AND TONIGHT AS WELL.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:20 AM CDTFlash Flood WarningILXCass, Schuyler3 hr
May 8, 4:20 AM CDTFlash Flood WarningILXChristian, Sangamon3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCumberland, Jasper3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCrawford3 hr
May 8, 7:30 AM CDTFlash Flood WarningILXCass, Sangamon, Schuyler4 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCrawford, Jasper3 hr
May 8, 9:42 AM CDTFlash Flood WarningILXLogan, Menard2 hr
May 8, 10:59 AM CDTFlash Flood WarningILXCass, Mason, Menard, Morgan, Sangamon, Schuyler5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXFulton5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXLogan5 hr
May 8, 12:03 PM CDTFlash Flood WarningILXChampaign, Douglas, Macon, Moultrie, Piatt3 hr
May 8, 12:49 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby41 min
May 8, 1:12 PM CDTSevere Thunderstorm WarningILXMoultrie33 min
May 8, 1:34 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar41 min
May 8, 1:37 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham38 min
May 8, 1:50 PM CDTSevere Thunderstorm WarningILXClark, Clay, Jasper25 min
May 8, 2:15 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Richland30 min
May 8, 2:47 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland43 min

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.